Mississippi, 2003

Damaging Winds in Mississippi, November 23, 2003

November 23, 2003 · NWS JAN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 23, 6:20 PM CST, 50 minutes earlier.

Area forecast discussion, Nov 23, 6:20 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
620 PM CST SUN NOV 23 2003

.DISCUSSION...
DID A QUICK UPDATE TO REMOVE ALL SOUTHEAST ARKANSAS
COUNTIES...SEVERAL NORTHWEST MISSISSIPPI AND NORTHEAST LOUISIANA
COUNTIES FROM THE WATCH. THE WATCH WILL BE ALLOWED TO EXPIRE AT
7...SO ANOTHER UPDATE WILL BE ISSUED SHORTLY TO REMOVE THE REST OF
THE COUNTIES FROM THE WATCH.
&&

.JAN WATCHES/WARNING/ADVISORIES...
MS...NONE
LA...NONE
AR...NONE
&&
Hazardous weather outlook, Nov 23, 3:08 PM CST, 4 hours 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242108-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CST SUN NOV 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PARTS OF WEST
MISSISSIPPI THROUGH EARLY TONIGHT. A LINE OF THUNDERSTORMS WILL
PUSH EASTWARD AT 30 MPH WHILE WITHIN THIS LINE...ISOLATED SEVERE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND
HAIL.

A STRONG COLD FRONT WILL CROSS THE MISSISSIPPI RIVER VALLEY THIS
EVENING.  THE NARROW BAND OF THUNDERSTORMS ALONG THE COLD FRONT
SHOULD WEAKEN AFTER 9 PM AS IT REACHES THE NATCHEZ TRACE PARKWAY
CORRIDOR.  THE FRONT WILL BE PUSHING INTO SOMEWHAT DRIER AND MORE
STABLE AIR IN THE LOW LEVELS AND CAUSE THE STORMS TO WEAKEN AS
UPPER LEVEL SUPPORT PULLS AWAY TO THE NORTH OF THE REGION.

...NON PRECIPITATION...
GUSTY  WINDS ARE EXPECTED ACROSS THE REGION  TONIGHT AS A STRONG
COLD FRONT PASSES. SOUTH WINDS BETWEEN 10 AND 20 MPH ARE EXPECTED
WITH GUSTS NEAR 30 MPH.  THEN WINDS WILL SHIFT AND HOLD FROM THE
WEST AND NORTHWEST BETWEEN 15 AND 20 MPH MUCH OF THE NIGHT AFTER
THE FRONT PASSES. A WIND GUST OF 30 TO 40 MPH MAY OCCUR WITH THE
FRONT ITSELF.

...SEASONAL THREATS...
PATCHY FROST WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF WEST  MISSISSIPPI
LATE TONIGHT.

ARCTIC AIR WILL FILTER INTO THE REGION TONIGHT.  TEMPERATURES
WILL QUICKLY DROP TO NEAR 33 DEGREES BY SUNRISE MONDAY MORNING
OVER THE DELTA.  PATCHY FROST WILL BE POSSIBLE	PRIMARILY IN
AREAS ALONG AND NORTHWEST OF GRENADA TO ROLLING FORK TO RAYVILLE
LINE.  TAKE PRECAUTIONS TO PROTECT TENDER VEGETATION.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY...
AN UNSEASONABLY COLD AIRMASS WILL SETTLE OVER THE LOWER
MISSISSIPPI RIVER VALLEY ON MONDAY. CLEAR SKIES AND CALM WINDS
WILL ALLOW TEMPERATURES TO DROP BELOW FREEZING OVER THE ENTIRE
AREA.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Nov 23, 4:15 PM CST, 2 hours 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CST SUN NOV 23 2003

...FIRST WIDESPREAD FREEZE OF THE SEASON EXPECTED MONDAY NIGHT...

AN UNSEASONABLY COLD AIRMASS WILL MOVE INTO THE LOWER MISSISSIPPI
RIVER VALLEY TONIGHT AND MONDAY AS A STRONG COLD FRONT CROSSES
THE REGION THIS EVENING.  BEHIND THIS FRONT...WINDS WILL TURN
TO THE NORTHWEST AND USHER IN AN ARCTIC AIRMASS.

THE COMBINATION OF GUSTY WINDS AND CLOUD COVER WILL PREVENT
SUBFREEZING TEMPERATURES TONIGHT. HOWEVER...SKIES WILL BEGIN TO CLEAR
MONDAY MORNING AND THE NORTHERLY WINDS WILL WEAKEN. RADIATIONAL
COOLING CONDITIONS WILL BE IN PLACE MONDAY EVENING AND FREEZING
TEMPERATURES ARE ANTICIPATED AREA WIDE BY AROUND MIDNIGHT.
THE LOW TEMPERATURES MONDAY NIGHT AND EARLY TUESDAY ARE EXPECTED TO
DIP TO BETWEEN 27 TO 31 DEGREES. HIGH LEVEL CLOUDS COULD INVADE THE
AREA FROM THE WEST EARLY TUESDAY AND MAY ALLOW READINGS TO
ACTUALLY RISE SLIGHTLY TOWARD DAYBREAK.

PERSONS ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI SHOULD PREPARE TO PROTECT OUTDOOR WATER
PIPES...AND KEEP PETS INDOORS AS MUCH AS POSSIBLE.  IF THIS IS NOT
POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER.

BE PARTICULARLY CAREFUL WITH PORTABLE HEATERS...ENSURE PORTABLE
HEATERS ARE IN PROPER WORKING CONDITION AS THERE IS DANGER OF FIRE
OR POISONOUS FUMES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST ON THIS
FREEZE SITUATION.
Special weather statement, Nov 23, 6:05 PM CST, 1 hour 5 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>042-047-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0605 PM CST SUN NOV 23 2003

SEVERE THUNDERSTORM WATCH NUMBER 972  HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
ASHLEY          CHICOT

IN LOUISIANA...
CATAHOULA       EAST CARROLL    FRANKLIN        MOREHOUSE
RICHLAND        WEST CARROLL

IN MISSISSIPPI...
BOLIVAR         LEFLORE         SUNFLOWER       WASHINGTON

SEVERE THUNDERSTORM WATCH NUMBER 972  REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN LOUISIANA...
CONCORDIA       MADISON         TENSAS

IN MISSISSIPPI...
CARROLL         GRENADA         HOLMES          HUMPHREYS
ISSAQUENA       MONTGOMERY      SHARKEY         WARREN
YAZOO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
November 23, 7:10 PM CST
Where
Madison County, 4 mi E of Flora
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
STORM CHASER
Coordinates
32.550, -90.250

Many large limbs and small trees were blown down near the Highway 463 and 22 intersection.

Thunderstorm Wind, Madison

When
November 23, 7:25 PM CST
Where
Madison County, 4 mi E of Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.617, -89.967

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336602, 5336603.